I started taking Lexapro 4 weeks ago. Everything went fine until the third week when i developed tinnitus. At first I didn`t worry about it because it`s a rare but known side effect of the drug and i thought it would go away soon.
Then it got worse. It got to a volume thats keeping me awake at night. Then i did some research on the net and saw some very scary stories that this could be permanent and may stay after quitting the drug and be there for the rest of your life. Because i couldn`t sleep anymore, espiecially after hearing about the possible permanence of this side-effect i have quit the lexapro abruptly because i didn`t want to take any risk in making this worse.
I quit the drug on monday last week with good hopes it would go away soon. But now, 8 days after quitting the drug the tinnitus is still there! It really freaks me out that this isn`t gone even after the drug should be out of my system.
Can anyone that knows about this side effect or had a similair experience while on lexapro or another SSRI please give me an answer? Did it go away for you after quitting the drug and how long did it take? Maybe if i hear some positive feedback i`ll be able to calm down a bit. I know its not the tinnitus keeping me awake but the fear of it! Unfortonately there is no button to turn of either of those
Also i wonder if my serotonin levels could still be high even after quitting the drug for a couple of days. The tinnitus could be caused by the high serotonin levels in your blood that have an effect on your ear`s blood vessels. If thats the case i guess there`s no harm done and i just have to wait until be serotonin levels are back to normal. Anyone has some info on that?
My psychiatrist (young guy) didn`t even know about this side effect and couldn`t give me any more info other then it "should go away". He wanted me to continue the medication but no way i`ll risk my hearing to get relief from my anxiety symptoms, even if the chance is small! Does anyone think it would be wise to visit my GP? I guess he also can`t do anything about it other then wait hoping this will go away by itself since there is no real cure for tinnitus.